Florida, 2010Hail in Florida, March 11, 2010
March 11, 2010 · NWS MLB · 4 events in 4 counties and zones
Numerous thunderstorms developed within a marginally unstable air mass well ahead of a cold front. The strongest storms organized along the leading edge of a southward dropping large scale boundary, which moved from the northern to southern Florida peninsula from late morning through early evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms developed within a marginally unstable air mass well ahead of a cold front. The strongest storms organized along the leading edge of a southward dropping large scale boundary, which moved from the northern to southern Florida peninsula from late morning through early evening. Strong winds aloft translated to surface wind gusts of 40 to 55 mph within several east central Florida Counties. Funnel clouds were observed in Volusia, Seminole and Brevard Counties. Hail of dime to penny size was reported in Orange and Martin Counties and likely occurred across rural areas of other counties as well. Heavy rainfall, totaling 3 to 5 inches produced minor roadway and urban in many locations. No damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Mar 11, 10:25 AM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Mar 11, 10:25 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1025 AM EST THU MAR 11 2010
.DISCUSSION...
MORNING SOUNDINGS SHOW THE CENTRAL FL PENINSULA UNDER A HIGH
SHEAR/LOW CAPE STORM ENVIRONMENT THIS MORNING...DEEP MOISTURE
BUILDING IN FROM THE N WITH KTAE/KJAX SOUNDINGS FULLY SATURATED.
STRONG LOW LVL ENVIRONMENTAL INFLOW WITH SE SFC WINDS GUSTING TO
25-30MPH.
NMRS SHRAS/ISOLD TSRAS OVER THE NRN/CENTRAL CWA AHEAD OF FRONTAL
TROF PUSHING INTO THE WRN GOMEX. CONDITIONS EXPECTED TO DETERIORATE
FURTHER THIS AFTN AS STRONG DIRECTIONAL AND SPEED SHEAR AHEAD OF THE
TROF PUSHES ACRS THE FL PENINSULA. WIDESPREAD SHRAS AND SCT TSRAS
WITH POTENTIAL FOR STRONG/DAMAGING WINDS...RAPID STORM DEVELOPMENT
PSBL.
CHANGES TO THE ZONES MAINLY TO REFRESH WORDING...HWO UPDATE PENDING
AS WELL.
&&
.AVIATION...
THRU 11/18Z...PREVAILING CIGS BTWN FL040-050 WITH NMRS MVFR
SHRAS/ISOLD IFR +SHRAS...OCNL SFC WND G25KTS. BTWN 11/18Z-12/06Z...
PREVAILING CIGS BLO FL020 WITH WDSPRD MVFR SHRAS/SCT IFR TSRAS...
OCNL SFC WND G20KTS. BTWN 12/06Z-12/12Z PREVAILING CIGS BTWN
FL020-030 WITH SCT MVFR SHRAS/ISOLD IFR +SHRAS.
&&
.MARINE...
TIGHT PGRAD OVER THE LCL ATLC AHEAD OF A FRONTAL TROF OVER THE WRN
GOMEX. SCA CONDITIONS AT ALL LCL BUOYS WITH SRLY WINDS 20-25KTS...
SEAS 4-6FT WITH 5-6SEC PDS. WINDS EXPECTED TO WEAKEN AND VEER TO
THE SW OVERNIGHT...THEN TO THE NW BY DAYBREAK AS THE FRONT PUSHES
THRU THE PENINSULA. WDSPRD SHRAS WITH SCT TSRAS THRU FRI.
FPR SCRIPPS BUOY MEASURING 6FT SEAS WITHIN 4NM OF THE COAST...
BUOY009 OVER 7FT. WITH SUCH POOR PREVAILING CONDITIONS...WILL
EXPAND THE SCA TO INCLUDE ALL NEARSHORE COASTAL WATERS AND EXTEND
EXPIRATION TIME THRU 10PM THIS EVENING.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR WATERS FROM
FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO
60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
SEBASTIAN INLET 20 TO 60 NM OFFSHORE.
&&
SHORT TERM/AVIATION...BRAGAW
LONG TERM....CRISTALDIHazardous weather outlook, Mar 11, 4:52 AM EST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
452 AM EST THU MAR 11 2010
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-112200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
452 AM EST THU MAR 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
FORECAST SOUNDINGS ARE INDICATING THAT THERE SHOULD BE SUFFICIENT
LOW LEVEL WIND SHEAR TO PRODUCE ROTATING STORMS DURING THE DAY.
MID AND UPPER LEVEL SUPPORT WILL ALSO AID IN PRODUCING STRONG TO
SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS. BECAUSE OF THE
FORECAST STRENGTH OF THE LOW LEVEL WIND SHEAR...ANY SEVERE STORMS
COULD ALSO SPAWN A TORNADO.
...FLOOD IMPACT...
ALTHOUGH STORMS WILL BE MOVING FAST...INDIVIDUAL CELLS WITH
HEAVIER RAIN REPEATEDLY PASSING OVER ANY GIVEN LOCATION COULD
PRODUCE SHORT TERM ACCUMULATIONS OF WATER ON STREETS...LOW LYING
AREAS AND THE LOW SPOTS UNDERNEATH BRIDGES.
...MARINE THUNDERSTORM GUST IMPACT...
STRONG STORMS MOVING NORTHEAST OVER THE COASTAL WATERS WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 35 KNOTS.
...WATERSPOUT IMPACT...
STRONGER STORMS MAY PRODUCE FUNNEL CLOUDS AND WATER SPOUTS OVER
THE COASTAL WATERS. STORM MOVEMENT WILL BE TO THE NORTHEAST DURING
THE DAY.
...WIND AND SEA IMPACT...
STRONG SOUTHERLY WINDS WILL PRODUCE WINDS OF 20 TO 25 KNOTS OVER
THE OFFSHORE WATERS THROUGH MID EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A LARGE AREA OF SHOWERS AND STORMS IS EXPECTED TO OVERSPREAD THE
AREA ON FRIDAY. SOME STORMS COULD BE STRONG TO SEVERE AND MORE
WIDESPREAD HEAVY RAIN IS EXPECTED.
GUSTY WEST WINDS WILL USHER IN DRIER AIR BEHIND A COLD FRONT EARLY
SATURDAY. MARGINALLY HAZARDOUS BOATING CONDITIONS WILL OCCUR IN
THE OPEN ATLANTIC OVER THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
WIMMER/LASCODY
In the hours before
Special weather statement, Mar 11, 10:09 AM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1009 AM EST THU MAR 11 2010
FLZ041-044>046-053-141-144-147-111630-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN BREVARD
COUNTY-NORTHERN LAKE COUNTY-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN LAKE
COUNTY-
1009 AM EST THU MAR 11 2010
...INCREASINGLY STRONG THUNDERSTORMS TO AFFECT NORTHERN BREVARD
COUNTY...LAKE COUNTY...ORANGE COUNTY...NORTHERN OSCEOLA
COUNTY...SEMINOLE COUNTY...AND VOLUSIA COUNTY THROUGHOUT THIS
MORNING...
AT 10 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STORMS GROWING IN INTENSITY OVER THE NORTHERN FORECAST
AREA...ESPECIALLY FROM NEAR ZELLWOOD AND ORLANDO...TO DELAND AND
BARBERVILLE...TO NEAR ORMOND...MOVING NORTHEAST AT 45 MPH. OTHERS
MAY AFFECT LOCATIONS NEAR SANFORD AND TITUSILLE.
ALSO...A SEVERE STORM HAS BEEN INDICATED OVER MARION COUNTY HAVING
THE POTENTIAL TO PRODUCE A TORNADO. A SIMILAR THREAT WILL GROW SOUTH
AND EASTWARD TO BECOME A SIGNIFICANT CONCERN FOR THE MENTIONED AREAS.
PLEASE LISTEN CLOSELY FOR POSSIBLE WARNINGS AND BE READY TO ACT
QUICKLY GIVEN THAT BOTH STORM GROWTH AND MOVEMENT ARE LIKELY TO BE
VERY FAST.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HOWEVER...THE
CHANCE FOR A TORNADO IS ALSO A REAL CONCERN. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.
DWS
Funnel Cloud, Volusia
- When
- March 11, 11:30 AM EST to 11:42 AM EST
- Where
- Volusia County, 2 mi SW of (Dab)daytona Beach Airport
- Reported by
- Official NWS Observations
- Coordinates
- 29.160, -81.073
A NWS Contract observer at the Daytona Beach Airport witnessed multiple funnel clouds form and dissipate, approximately two miles southwest of his location.
Funnel Cloud, Seminole
- When
- March 11, 2:22 PM EST
- Where
- Seminole County, 1.4 mi ENE of Forest City
- Reported by
- Public
- Coordinates
- 28.680, -81.400
An Orlando TV Station weather spotter observed a brief funnel cloud near the intersection of Interstate 4 and State Road 434 in Altamonte Springs.
Funnel Cloud, Brevard
- When
- March 11, 2:58 PM EST
- Where
- Brevard County, 1.4 mi WSW of Mims
- Reported by
- Fire Department/Rescue
- Coordinates
- 28.660, -80.850
A Fire Rescue employee reported a brief funnel cloud in the vicinity of Mims, to the west of US Highway 1. The funnel cloud was moving northeast.
Hail, Martin
- When
- March 11, 3:46 PM EST
- Where
- Martin County, 1.38 mi S of Salerno
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 27.130, -80.200
A trained weather spotter reported penny size hail about 5 miles southeast of Palm City.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Florida, March 11 to 12, 20101 injured · $293,000 · EF1 · 17 events
- Flooding in Nebraska, March 11 to 31, 2010$285,000 · 3 events
- Hail and Damaging Winds in Mississippi, March 11 to 12, 2010$18,000 · 1.75 in hail · 23 events
- Strong Wind in Illinois, March 11, 2010$25,000 · 1 event
- Strong Wind in Louisiana, March 11, 2010$14,000 · 1 event
- Flooding in South Dakota, March 11 to 31, 20107 events
- Flood and Hail in Florida, March 11 to 12, 2010$1,000 · 50 kt wind · 7 events
- Flooding in Iowa, March 11 to 31, 20106 events
- Flash Flooding and Heavy Rain in Puerto Rico, March 11, 2010$5,000 · 5 events
- Flood and Hail in Illinois, March 11, 20100.88 in hail · 5 events
- Flooding in Minnesota, March 11 to 16, 20103 events
- Heavy Snow in California, March 11 to 12, 20103 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210452, 210453, 210454, 210455.